Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

August 12, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2017, 2:27 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 2:27 PM MST (21:27 UTC)
Expired
Aug 12, 2017, 3:15 PM MST
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS55 KVEF 122127
SVRVEF
AZC015-NVC003-122215-
/O.NEW.KVEF.SV.W.0034.170812T2127Z-170812T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
227 PM PDT SAT AUG 12 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 315 PM PDT/315 PM MST/

* At 226 PM PDT/226 PM MST/, a severe thunderstorm was located near
  Dolan Springs, or 32 miles north of Kingman, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Windy Point Campground, Pierce Ferry And Antares Roads, Highway 95 
  between mile markers 30 and 45, Meadview, Packsaddle Campground, 
  Chloride, Grand Canyon Ranch, Lake Mead National Recreation Area, 
  Temple Bar Campground, Dolan Springs, Cottonwood Cove, South Cove, 
  New Kingman-Butler and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead or Lake Mohave, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3540 11468 3559 11471 3611 11439 3630 11391
      3525 11387
TIME...MOT...LOC 2126Z 256DEG 23KT 3564 11423 

HAIL...1.75IN
WIND...60MPH
 
$$

AA
3 follow-up statements
400 
WWUS55 KVEF 122138
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
238 PM PDT SAT AUG 12 2017

AZC015-NVC003-122215-
/O.CON.KVEF.SV.W.0034.000000T0000Z-170812T2215Z/
Mohave AZ-Clark NV-
238 PM PDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
PDT/315 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTHEASTERN CLARK
COUNTIES...

At 237 PM PDT/237 PM MST/, a severe thunderstorm was located 7 miles
northeast of Dolan Springs, or 32 miles north of Kingman, and is
nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Windy Point Campground, Pierce Ferry And Antares Roads, Meadview,
Packsaddle Campground, Chloride, Grand Canyon Ranch, Lake Mead
National Recreation Area, Temple Bar Campground, Dolan Springs,
Cottonwood Cove, South Cove, New Kingman-Butler and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave and Lake Mead, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3540 11468 3559 11471 3611 11439 3630 11391
      3525 11387
TIME...MOT...LOC 2137Z 256DEG 23KT 3566 11415 

HAIL...0.88IN
WIND...60MPH
 
$$

AA
565 
WWUS55 KVEF 122203
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
303 PM PDT SAT AUG 12 2017

AZC015-NVC003-122215-
/O.CON.KVEF.SV.W.0034.000000T0000Z-170812T2215Z/
Mohave AZ-Clark NV-
303 PM PDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
PDT/315 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 303 PM PDT/303 PM MST/, a severe thunderstorm was located 10 miles
southeast of Pierce Ferry And Antares Roads, or 33 miles north of
Kingman, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Windy Point Campground, Packsaddle Campground, Chloride, Grand Canyon
Ranch, Dolan Springs, Cottonwood Cove, Pierce Ferry And Antares
Roads, New Kingman-Butler and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3540 11468 3559 11471 3583 11451 3592 11390
      3525 11387
TIME...MOT...LOC 2203Z 256DEG 23KT 3569 11399 

HAIL...0.75IN
WIND...60MPH
 
$$

AA
273 
WWUS55 KVEF 122209
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
309 PM PDT SAT AUG 12 2017

AZC015-NVC003-122218-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-170812T2215Z/
Mohave AZ-Clark NV-
309 PM PDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 315 PM PDT/315 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain 
is still possible with this thunderstorm. A Flash Flood Warning 
remains in effect for areas near Dolan Springs. 

LAT...LON 3540 11468 3559 11471 3583 11451 3592 11390
      3525 11387
TIME...MOT...LOC 2208Z 256DEG 23KT 3570 11396 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:03 PM MST, 24 minutes earlier.

Area forecast discussion, Aug 12, 2:03 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 PM PDT Sat Aug 12 2017

.SYNOPSIS...Scattered thunderstorms will continue through the
evening across Lincoln and Mohave Counties. Drier and more stable
southwest flow aloft will keep storm chances confined to
northwest Arizona Sunday then dry and a little cooler conditions
can be expected during the coming week as a low pressure system
moves over the western states.&&

.SHORT TERM...Through Sunday Night...

Scattered thunderstorms will continue this afternoon and diminish
toward the evening hours as drier air continues to move in from
the west. Isolated flooding and severe thunderstorms are possible.
The main focus for thunderstorms on Sunday will be over the
higher terrain of Mohave County. High pressure associated with the
monsoon will is being pushed off to the east, allowing the dry air
to move in from the west. A broad trough of low pressure in the
north Pacific off the WA/OR coast will move southward down the
coast over the next couple days, keeping a dry southwest flow over
the area and bringing cooler temperatures.

&&

.LONG TERM...Monday through Friday...

Drier southwest flow will be the main story for the long term.
Moisture will shift eastward as a mid latitude trough digs across
the northwest Monday. Though low level moisture will likely stick
around across Mohave County Monday keeping some slight chances for
storms mostly along higher terrain. Drier air will dominant through
most of the the week with no mentionable POPs other than a slight
chance of storms along the Sierra Mountains Friday afternoon. Breezy
to gusty winds can be expected for much of Monday as the upper
trough digs into our area. Strongest winds will likely be across
western San Bernardino County in the evening with speeds in the mid
to upper 20s gusting to around 35-40 mph. Temperatures will slightly
trend upwards hovering around normal through the week with a slight
lull on Tuesday in response to the upper trough passage. Partly
cloudy to mostly clear skies through the week.
&&

.FIRE WEATHER...A drying and cooling trend can be expected over
the next few days. Wind will increase across San Bernardino County
for Monday and Tuesday, but wind should remain under red flag
criteria. Thunderstorm chances remain for Sunday across Mohave
County.

&&

.AVIATION...For McCarran...Thunderstorms have developed in the
mountains once again this afternoon and are sending outflow into the
Valley. While no thunder is expected at the terminal this evening,
outflow boundaries from nearby storms will be possible through the
late afternoon. Aside from thunderstorm activity, a breezy south
wind is expected before a shift to a gusty southwest wind between
22z-00z, with gusts becoming infrequent after sunset. Tomorrow
should be limited in thunderstorm activity, with a southwest wind
setting up again during the afternoon. Skies should be mostly clear
with CIGs above 11kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms expected through the early
evening mainly across Lincoln and Mohave Counties with convective
turbulence and gusty surface winds likely. Further west dry
conditions and breezy south to southwest winds between 10-20 knots
expected through the afternoon/evening. Tonight, typical
diurnal winds expected for most sites. Thunderstorms will be likely
again tomorrow, primarily across Mohave County. Elsewhere, dry
conditions are expected with breezy southwest/south will develop in
the afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Berc
LONG TERM.................Kryston
AVIATION..................Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:50 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 12, 2:18 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 4:30 PM MSTAreal Flood WarningVEFMohave6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.